I just wanted to share something I recently learned about yet another possible side effect of interferon, and an effective treatment for it. A month or two ago I started developing a new sleep problem (in addition to the usual one of ribavirin causing more wakefulness, so that even when extremely sleepy from my usual dose of melatonin, I was kept awake by physical fidgeting, especially with leg movement. It became more and more pronounced over the last few weeks, and got so I would lie there kicking for up to 6 hours before falling asleep. I googled it and found that RLS is indeed an occasional side effect of interferon. My hepatologist tends to be very nonchalant about most problems, and he simply suggested taking sleeping pills every night for the duration. That didn't sound like a good idea to me – I don't want to end tx addicted to sleeping pills. Coeric forwarded a study link associating some RLS with a magnesium deficiency, so I added a supplement, and it did help, though not enough. My internist came to the rescue by prescribing a very tiny dose of one of the Parkinson's drugs, 0.25mg of Pramipexole nightly. It works great for me, and I'm sleeping better than I have for a long time. Keep it in mind if any of you develop RLS! I'm keeping my fingers crossed that the problem will disappear once the interferon is out of my system.
I am sorry you have developed the Restless Leg Syndrome. I am glad you have found something to help with it. I wonder how many other people on Hep C treatment have developed RLS.
Restless Leg Syndrome sounds benign, almost fake, but, since I also developed it, I know it is real and it is also a real problem. It wakes me up from a deep sleep and it keeps me awake at night for hours.
At some point during treatment I began to notice weird sensations in my chest and abdomen, like the feeling you get when going down hill on a roller coaster. In May I noticed that my balance was off a little when I closed my eyes. I felt like I would fall over and had to open my eyes or hang onto or lean against something solid. I first noticed it in the shower when washing my hair. Then I noticed it was occurring when I washed my face and closed my eyes while drying my face. Then I noticed it was occurring whenever I had my eyes closed and was not touching anything. In June I started developing very weird unpleasant sensations that felt like mild electric current sensations were coursing through my legs (mostly just above the knees to the ankles). They would wake me up from a deep sleep and it was virtually impossible to go back to sleep. Every time I started to drift off the legs would get these sensations. The only way to stop it was to move my legs or get up. Plus I noticed some muscle twitching of the lower legs. It does not happen every night.
I have been concerned about autoimmune diseases all along. I know both Hepatitis C itself can trigger autoimmune disorders and treatment with interferon can trigger autoimmune disorders. I started researching on the internet for causes. There are several causes so I am not 100% sure what is causing my symptoms.
The more I researched the more I thought the possible causes for my RLS were peripheral neuropathy (I had burning feet before treatment), interferon, Hep C or some disorder Hep C had caused, some medication side effect (other than interferon), some medication combination, some deficiency, an autoimmune disorder, or stopping Zofran. I don't have an answer yet. I am sort of biding my time to see if the symptoms decrease of disappear after finishing Tx. The fact that it does not happen every night has made it difficult to try and pinpoint the cause through the process of elimination or by tweaking some of the medications I am on (other than the Hep C meds). I am just going to have to see if the symptoms disappear in a few weeks or months.
The following is from Nat. Institute of Neurological Disorders and Stroke:
"What causes restless legs syndrome?"
"In most cases, the cause of RLS is unknown. However, it may have a genetic component; ..... Evidence indicates that low levels of iron in the brain also may be responsible for RLS.
Considerable evidence suggests that RLS is related to a dysfunction in the brain’s basal ganglia circuits that use the neurotransmitter dopamine, which is needed to produce smooth, purposeful muscle activity and movement. Disruption of these pathways frequently results in involuntary movements. Individuals with Parkinson’s disease, another disorder of the basal ganglia’s dopamine pathways, often have RLS as well.
RLS also appears to be related to the following factors or conditions, although researchers do not yet know if these factors actually cause RLS:
Chronic diseases such as kidney failure, diabetes, and peripheral neuropathy. Treating the underlying condition often provides relief from RLS symptoms.
Certain medications that may aggravate symptoms. These medications include antinausea drugs (prochlorperazine or metoclopramide), antipsychotic drugs (haloperidol or phenothiazine derivatives), antidepressants that increase serotonin, and some cold and allergy medications-that contain sedating antihistamines.
Pregnancy, especially in the last trimester. In most cases, symptoms usually disappear within 4 weeks after delivery.
Alcohol and sleep deprivation also may aggravate or trigger symptoms in some individuals. Reducing or completely eliminating these factors may relieve symptoms, but it is unclear if this can prevent RLS symptoms from occurring at all."
Thanks for posting ladies (I think). I think a lot of us recently have been baffled by new side effects....not knowing they were side effects. I know there are a lot of people out there doing research day in and day out about Hep C. I am just glad everyone is posting this type of information.
This restless leg symptoms never was something I had before. I started
getting it about month into treatment. From the beginning of treatment
I have taken something to sleep. Never have had to take anything to sleep.
The restless leg only started when I was laying down... so medication to
help sleep did a dual purpose. I can't even see how people can go through
this treatment without something to relax at night. I can sleep standing up
and that never was going to happen on this treatment. Should I worry about
being dependent on something to sleep when I done with treatment?
NO..... its the medication thats keeping you from getting a good nights sleep.
The symptoms of RLS appeared in late June. When I saw my doctor on July 5, I did not have a handle on the symptoms, and they were difficult to describe. By July 5, I had only experienced them about 3 times. It was only when they continued and I started researching several of my apparent neurological symptoms that I realized the leg symptoms were RLS.
I don't really want any medications for them. They are a problem, yes, but I want to see if they will go away now that I am off Hep C treatment. Plus, I have the additional neurological symptoms of the weird chest/abdominal sensations and the dizziness and inability to keep my balance when my eyes are closed. If these symptoms continue, I don't want anything masking them. If they continue, then I will see a neurologist and a rheumatologist/immunologist to try to determine if the Hep C or the Interferon has triggered an autoimmune disorder.
I am not saying no one should take meds for RLS. I am just saying that, at this time, I don't want to take any meds for RLS. I don't get it every night. Maybe twice a week or 3 times a week. I am hoping that the symptoms disappear as the various medications get out of my system.
I'm glad you found something to help you get a good night's sleep. I saw you indicated you did not want to end treatment addicted to sleeping pills I thought I would mention withdrawal from Pramipexole can be uncomfortable even at low doses. I think that might be the case for several of the dopamine agonists. It's called DAWS (Dopamine agonist withdrawal syndrome).
Thanks Idyllic, I had also seen that withdrawal from dopamine agonists can also be problematic, but I have a truly incredible internist for my PCP, and she has assured me that it won't be a serious problem in my case, at least much less of a problem than withdrawal from sleeping pills (which really weren't all that effective for me for this particular problem anyway). After having this happen every single night for weeks, and several nights a week for a couple of months before that, I am so grateful to be sleeping well again!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.